Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 128, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 11, 2023, 6:15 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2023, 6:15 PM CDT (23:15 UTC)
- Expired
- Aug 11, 2023, 7:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 189 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:43 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 11, 3:43 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 343 PM CDT Fri Aug 11 2023 .SHORT TERM...(This evening through Saturday night) Issued at 343 PM CDT Fri Aug 11 2023 Key Points - Diminishing chances for storms/showers by late evening. Overall severe threat mainly diminished. Some small hail and gusty winds still possible with any stronger storm through early evening. - Dry for Saturday much of the area, with some daytime showers still possible in the far northeast/east. Discussion: Some weak pulse type storms continue across the western half of the forecast area associated with the upper level energy dropping through the region behind the main cold front that has moved through much of the forecast area, currently stretching from NE MN into west central MN. A few storms intensified earlier in the far southeast where instability and shear lined up and clear skies were present much of the day. These have since moved off to the south and east ending the severe threat across the area. An isolated strong storm with small hail and gusty winds still possible with the lingering activity through mid evening, otherwise expect this activity to diminish through the evening. Some additional showers possible in the far northeast near Lake of the Woods late tonight into Saturday in the northwest upper level flow pattern with this area remaining closer to the weak wave. .LONG TERM...(Sunday through Friday) Issued at 343 PM CDT Fri Aug 11 2023 Key Points - Numerous showers and scattered thunderstorms are possible Sunday, otherwise measurable precipitation chances decrease through the long range periods next week. Locally heavy rainfall is possible Sunday, otherwise the probability for hazardous weather is low. Discussion: Large upper level system to drop through the region Sunday spreading widespread showers and scattered thunderstorms across the area through the day Sunday into Sunday night. Clusters and ensembles continue to show around an 80% chance of widespread 0.25", and around a 50% of closer to an inch of QPF especially in the north, with increasing chances across the southern half of the forecast area. Locally higher amounts will be possible with around 1 to 2 inches in areas with thunderstorm development. The upper level low exits the region Sunday night with upper level ridging building into the region Monday with dry conditions expected. More zonal flow pattern then into Tuesday with a developing upper level wave to drop southeastward through the region Wednesday. Low confidence in precipitation chances with this system as the surface low stays to the north with questions surrounding available moisture. overall it will swing a cold front through the state Wednesday. Northwest flow pattern to end the week with a flattened upper level ridge building into the western and central US by next weekend. This should bring drier conditions and a warming trend to end the period and just beyond. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 124 PM CDT Fri Aug 11 2023 Tried to time chances for precipitation in most eastern sites through this evening, with dry conditions likely by late tonight/Saturday for the terminal locations. KBJI only on that could potentially have a chance for a shower Saturday, but expect any developing activity to remain to the north/east through the day Saturday. Winds to shift around to the northwest tonight into Saturday. Could see some gustiness at KDVL this afternoon. Otherwise low clouds to move out, and mid/high clouds possible and some clearing overnight in the west/south. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...MJB LONG TERM...MJB AVIATION...MJB
Hazardous weather outlook, Aug 11, 2:54 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 254 PM CDT Fri Aug 11 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-122000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 254 PM CDT Fri Aug 11 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will continue to produce isolated pea size hail and lightning although the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 11, 4:06 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
406 PM CDT Fri Aug 11 2023
MNZ002-022-112145-
Mahnomen MN-Norman MN-
406 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of eastern Norman and
northwestern Mahnomen Counties through 445 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm over
Flaming, or 45 miles northeast of Fargo, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mahnomen, Twin Valley, Gary, Bejou, Flom, Beaulieu and Faith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4715 9614 4715 9618 4750 9657 4750 9615
4736 9562
TIME...MOT...LOC 2106Z 304DEG 27KT 4744 9630
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PerrouxSpecial weather statement, Aug 11, 5:00 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
500 PM CDT Fri Aug 11 2023
NDZ027-030-112245-
Traill ND-Grand Forks ND-
500 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of southeastern Grand
Forks and north central Traill Counties through 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emerado, or 15 miles southwest of Grand Forks, moving southeast at 30
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thompson, Buxton, Reynolds, Merrifield and Holmes.
This includes Interstate 29 between mile markers 116 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4783 9698 4781 9699 4779 9696 4777 9696
4777 9694 4772 9692 4772 9693 4769 9691
4769 9690 4749 9718 4785 9754 4792 9745
TIME...MOT...LOC 2159Z 304DEG 27KT 4783 9738
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PerrouxSpecial weather statement, Aug 11, 5:13 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
513 PM CDT Fri Aug 11 2023
MNZ027-028-112300-
West Becker MN-East Becker MN-
513 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of central Becker
County through 600 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Callaway, or 12 miles northwest of Detroit Lakes, moving southeast at
30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Detroit Lakes, Frazee, Toad Lake, Height Of Land Lake, Callaway,
Shoreham and Richwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4671 9571 4672 9592 4701 9615 4710 9604
4695 9530
TIME...MOT...LOC 2213Z 304DEG 27KT 4698 9595
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PerrouxSpecial weather statement, Aug 11, 5:25 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
525 PM CDT Fri Aug 11 2023
NDZ030-112300-
Traill ND-
525 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of Traill County
through 600 PM CDT...
At 525 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Mayville, or 23 miles southwest of Grand Forks, moving
south at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mayville, Hillsboro, Portland, Buxton, Cummings, Caledonia and
Roseville.
This includes Interstate 29 between mile markers 102 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4767 9743 4767 9697 4738 9684 4737 9685
4737 9747
TIME...MOT...LOC 2225Z 344DEG 31KT 4760 9728
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PerrouxThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:06 PM CDT | Special Weather Statement | FGF | Mahnomen | 39 min |
| Aug 11, 5:13 PM CDT | Special Weather Statement | FGF | Becker | 47 min |
| Aug 11, 5:38 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail, Wadena | 52 min |
| Aug 11, 6:50 PM CDT | Special Weather Statement | FGF | Todd | 25 min |
| Aug 11, 5:00 PM CDT | Special Weather Statement | FGF | Traill | 45 min |
| Aug 11, 5:25 PM CDT | Special Weather Statement | FGF | Traill | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.